Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 46, NWS Blacksburg, VA

September 27, 2024Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Sep 27, 2024, 2:57 PM EDT for Rockingham County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2024, 2:57 PM EDT (18:57 UTC)
Expired
Sep 27, 2024, 3:30 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 3:25 PM EDTTORNADO4 Nw Wentworth, NCTornado No. 4 associated with the remnants of Hurricane Helene. Confirmed by National Weather Service Storm Survey. Rating: EF1, Estimated Maximum Winds: 90-95 mph, Path Length: 0.35 miles, Path Width: 50 yards. Location 5E Stoneville NC to 4.8 E Stoneville NC
Sep 27, 3:25 PM EDTTORNADO4 Nw Wentworth, NCTORNADO NO. 4 ASSOCIATED WITH THE REMNANTS OF HURRICANE HELENE. CONFIRMED BY NATIONAL WEATHER SERVICE STORM SURVEY. RATING: EF1, ESTIMATED MAXIMUM WINDS: 90-95 MPH, PATH LENGTH: 0.35 MILES, PATH WIDTH: 50 YARDS. LOCATION 5E STONEVILLE NC TO 4.8 E STONEVILLE NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 8:02 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

261 
WFUS51 KRNK 271857
TORRNK
NCC157-271930-
/O.NEW.KRNK.TO.W.0046.240927T1857Z-240927T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
257 PM EDT Fri Sep 27 2024

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Western Rockingham County in north central North Carolina...

* Until 330 PM EDT.

* At 257 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Ellisboro, or 7 miles south of Madison, moving
  north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wentworth...
  Mayodan...
  Madison...
  Stoneville...
  Intelligence...
  Ellisboro...
  and Bethany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3625 7990 3626 8000 3626 8001 3650 8000
      3651 7985 3642 7977 3625 7988
TIME...MOT...LOC 1857Z 195DEG 24KT 3628 7993 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AB
1 follow-up statement
288 
WWUS51 KRNK 271914
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Fri Sep 27 2024

NCC157-271930-
/O.CON.KRNK.TO.W.0046.000000T0000Z-240927T1930Z/
Rockingham NC-
314 PM EDT Fri Sep 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR 
NORTHWESTERN ROCKINGHAM COUNTY...

At 313 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Intelligence, or near Madison, moving north at 30
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wentworth...
Stoneville...
and Intelligence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3636 7991 3650 8000 3651 7985 3642 7977
      3636 7983
TIME...MOT...LOC 1913Z 199DEG 25KT 3639 7988 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

SH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 27, 8:49 AM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Sep 27, 8:49 AM EDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
849 AM EDT Fri Sep 27 2024

.SYNOPSIS...
Rounds of showers and thunderstorms will continue across the
area today, with moderate to heavy rain associated with remnants
of Hurricane Helene expected. This will greatly enhance the
threat of flooding in the mountains and foothills. There is also
a threat for tornadoes this afternoon as Helene's rain bands
track across the area. Calm drier weather is expected over the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM EDT Friday...

Key Messages:

1) Significant flooding expected; do not try and drive through
water covered roads!

2) Heavy rain, landslides, tornadoes, and very gusty winds are
expected to be a threat for much of the area today.

Tornado watch has been issued for the Virginia and North
Carolina piedmont through 6PM. This should be through the end of
the tornado threat for this area. Keep in mind that tornadic
activity associated with tropical cyclones are typically short-
vied. They can form and dissipate in minutes. We are monitoring
radar for both flash flooding and severe weather, but DO NOT
wait for a tornado warning before taking protective action.

No changes to the timing of the rainfall from Tropical Storm
Helene at this time.

Previous Discussion:

Hurricane Helene will likely be downgraded to a tropical storm
as she approaches the southern Appalachians this morning. This
afternoon remnants of Helene will track into eastern Kentucky
and merge with an upper level low this evening. This system will
then wobble over Kentucky through this weekend.

Affects of Helene are already being felt in the southern
Appalachians, as high moisture content interacts with the higher
terrain, wringing out moderate to heavy rain. Repeated rounds
of rain and increased forcing for ascent have contributed to
rainfall amounts so far ranging from 3 to 7 inches in the last
24 hours from the mountains westward. To the east, amounts have
been generally resulted in 1 to 3 inches. An additional 1 to 2
inches is expected for the lower terrain, with 3 to 7 inches
possible for parts of the Blue Ridge and western NC mountains. A
Flood Watch remains in place for the entire area today. Flood
Warnings may linger into tonight while river flooding continues
into the weekend.

Strong sustained winds of 25 to 35 mph with gusts as high as 60
mph are expected for elevated parts of the Blue Ridge,
generally above 3500 ft. A Wind Advisory is in place for most of
the remainder of the area, with speeds of 15 to 25 mph with
gusts to 45 mph possible.

A few tropical spinups are possible today as rainbands from
Helene arrive from the south. SPC has the area in a Moderate
Risk with a Slight Risk across Southside VA and NW NC piedmont.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Saturday will be mostly dry and the quietest day of the
weekend, though isolated showers cannot be ruled out.

2) Higher rain chances return for Sunday into early next week,
as the remnant low of Helene tracks back eastward over the area.

Although muggy conditions will continue for Saturday, with
dewpoints generally in the mid to upper 60s, there is moderately
high confidence that mostly dry conditions will be across the
RNK CWA. A few isolated showers will remain possible,
particularly in the higher elevations as upslope flow continues.
However, mid-level dry air will keep most locations free of
rain, with some rare sunshine expected to return, especially in
the NC/VA piedmont. This decrease in cloud cover will cause
temperatures to rise, with highs mainly in the 70s, and eastern
areas seeing low 80s.

The remnant low of Hurricane Helene will meander across the
Ohio River Valley on Saturday and begin to drift back to the
east on Sunday. This will moisten up the atmosphere once again,
allowing scattered showers and possibly even a few thunderstorms
to develop during the afternoon hours on Sunday. The low will
continue to meander across the Mid-Atlantic region heading into
Monday, with no major steering current around to move it
offshore, increasing shower and storm chances. The additional
cloud cover will keep temperatures around normal, with highs
generally in the mid to upper 70s, and lows around 60 degrees.

Confidence is moderate on QPF amounts through Monday, as both
the GFS and ECMWF model ensemble QPF means have around
0.25-0.50" for most of the forecast area. Isolated spots could
see around 0.75" or higher in the heavier showers and storms.
Monday looks to be the wettest day, as the low moving over the
area will increase lift.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Scattered showers continue early next week as the remnant
low of Helene lingers.

2) A cold front comes through the area midweek, bringing much
quieter and cooler conditions back for the late week.

Not much changes for Monday night into Tuesday, as the remnant
low continues to bring showers across the CWA. By midweek, a
cold front will move across the northern US and finally pick up
the remnant low of Helene and move it offshore. The cold front
looks to mainly be a dry front, but confidence in this remains
low. Models disagree on the exact timing of the front, but once
it does pass through, quieter weather will be in place for the
late week.

Temperatures are expected to be at or above normal through
Wednesday ahead of the front. Highs will mostly be in the 70s,
with piedmont locations around 80 while low temperatures will be
in the upper 50s to low 60s. Once the front passes, high
temperatures return to normal in the mid 70s, with 60s in the
higher elevations, and low temperatures will fall into the 40s
and low 50s.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 230 AM EDT Friday...

Note: KLWB AWOS remains INOP since 26/2245Z. Amendment not
scheduled.

Persistent area of moderate to occasionally heavy rain, with
prolonged rates of 1 to 2 inches per hour have resulted in
flooding southwest of a line from Bluefield WV to Yadkinville
North Carolina. Ceilings will continue to vary from IFR to MVFR
until sunset then lower to IFR/LIFR across the region overnight.
Visibility will occasionally lower to MVFR in the heavier rain.
Catastrophic, life- threatening flooding is possible overnight
into Friday, especially along the southern Appalachians. Check
your destination before you fly.

Easterly Low Level Wind Shear across the mountains increases
this morning to 40 to 60 kts. Sustain winds of 15-25kft with
gusts from 30-45kts are possible between 13Z and 20Z today as
Helene's winds field moves across the area. Wind speeds diminish
late this afternoon into the overnight hours.

EXTENDED AVIATION OUTLOOK...

Flight conditions should improve Saturday through Tuesday. A
chance of light showers will continue around the remnants of
Helene.

&&

.HYDROLOGY...
Affects of Hurricane Helene continue to be felt in the southern
Appalachians, as high moisture content interacts with the
higher terrain, wringing out moderate to heavy rain. Repeated
rounds of rain and increased forcing for ascent have contributed
to rainfall amounts so far ranging from 3 to 7 inches in the
last 24 hours from the mountains westward. To the east, amounts
have been generally resulted in less than 3 inches. An
additional 1 to 3 inches is expected for the lower terrain, with
3 to 8 inches possible for parts of the Blue Ridge and western
NC mountains. A Flood Watch remains in place for the entire
area, and we have received reports of high water rescues,
flooded roads, streams and rivers increasing to bankfull and
beyond, and a landslide.

River flooding is ongoing or expected to begin shortly on the
following rivers: Clinch, New, Roanoke, and Dan.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 8 PM EDT this evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
     High Wind Warning until 8 PM EDT this evening for VAZ007-009-
     010-012-015>017.
     Wind Advisory until 8 PM EDT this evening for VAZ011-013-014-
     018>020-022>024-032>035-043>045-058.
NC...Flood Watch until 8 PM EDT this evening for NCZ001>006-018>020.
     High Wind Warning until 8 PM EDT this evening for NCZ001-002-
     018.
     Wind Advisory until 8 PM EDT this evening for NCZ003>006-019-
     020.
WV...Flood Watch until 8 PM EDT this evening for WVZ042>044-507-508.
     High Wind Warning until 8 PM EDT this evening for WVZ042-043-
     508.
     Wind Advisory until 8 PM EDT this evening for WVZ044-507.

&&

SYNOPSIS...RCS
NEAR TERM...AMS/RCS
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...RCS
HYDROLOGY...SH
Hazardous weather outlook, Sep 27, 3:42 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
342 AM EDT Fri Sep 27 2024

NCZ002-019-280745-
Alleghany NC-Wilkes-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ001-018-VAZ015-280745-
Ashe-Watauga-Grayson-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003>006-020-VAZ010>014-016>018-022-032-033-043-044-WVZ042>044-
280745-
Surry-Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-Mercer-Summers-Monroe-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009-280745-
Tazewell-Smyth-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-020-023-024-034-035-045-058-WVZ507-508-280745-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Halifax-Eastern Greenbrier-Western Greenbrier-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ046-047-059-280745-
Appomattox-Buckingham-Charlotte-
342 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a chance for brief tornadoes to form in Helene's rainbands
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RCS

In the hours before

Local storm report, Sep 27, 12:41 PM EDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1241 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Non-Tstm Wnd Dmg Wilkesboro              36.14N 81.16W
09/27/2024                   Wilkes             NC   Emergency Mngr

            The Wilkes County Emergency Management
            Director reported that hundreds of trees
            were down throughout the county as well as a
            number of power lines. Dozens of roads were
            blocked and closed as a result of downed
            trees. The damage was the result of strong
            winds associated with the remnants of
            Hurricane Helene.

&&

RAB
Local storm report, Sep 27, 1:08 PM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
108 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     Flash Flood      2 E Marion              36.84N 81.46W
09/27/2024                   Smyth              VA   911 Call Center

            The Smyth County 911 Center reported that a
            portion of Hutton Road was flooded and
            impassable cutting off a residence from
            outside access.

&&

RAB
Local storm report, Sep 27, 1:16 PM EDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
116 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     Non-Tstm Wnd Dmg 4 WNW Abbott            37.45N 80.21W
09/27/2024                   Craig              VA   Public

            *** 1 FATAL, 2 INJ ***
            The Craig County Emergency Manager reported
            that strong gusty winds associated with the
            remnants of Hurricane Helen blew over a barn
            and a large tree killing a female resident
            of the property and injuring two sheriffs
            deputies that were there to investigate the
            situation.

&&

RAB
Local storm report, Sep 27, 1:21 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
121 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Dmg Blacksburg              37.23N 80.42W
09/27/2024                   Montgomery         VA   Trained Spotter

            A couple of storm spotters from Virginia
            Tech reported that two to three large trees
            were down on the Virginia Tech campus along
            with several fairly large limbs. This was a
            result of wind gusts of 30-40 mph associated
            with the remnants of Hurricane Helene.

&&

RAB
Local storm report, Sep 27, 1:59 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
159 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Flash Flood      1 SE Barrett            36.51N 80.94W
09/27/2024                   Alleghany          NC   911 Call Center

            The Surry County 911 Center reported flash
            flooding along Saddle Mountain Road at its
            intersection with the Blue Ridge Parkway.
            The road was washed out.

&&

RAB
Local storm report, Sep 27, 2:28 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
228 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      1 NW Thomas Bridge      36.77N 81.58W
09/27/2024                   Smyth              VA   911 Call Center

            The Smyth County Sheriffs office reports
            that a number of swift water rescues took
            place during the day as several homes were
            surrounded by water several feet deep and
            the residents had to be evacuated. Flooding
            incidents were observed all over the county
            with a majority in the Marion, Atkins, and
            Sugar Grove areas of the county.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:11 PM EDTTornado WarningRNKCaswell, Rockingham34 min
Sep 26, 8:43 PM EDTTornado WarningRNKCaswell32 min
Sep 26, 8:44 PM EDTAreal Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes24 hr
Sep 26, 10:31 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes6 hr
Sep 27, 7:01 AM EDTFlash Flood Warning Considerable damage threatRNKAlleghany, Ashe, Watauga, Wilkes10 hr
Sep 27, 9:03 AM EDTFlash Flood Warning Considerable damage threatRNKStokes, Surry, Yadkin7 hr
Sep 27, 9:38 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatRNKAlleghany, Ashe, Watauga, Wilkes23 hr
Sep 27, 10:19 AM EDTTornado WarningRNKRockingham26 min
Sep 27, 10:45 AM EDTTornado WarningRNKRockingham14 min
Sep 27, 11:14 AM EDTTornado WarningRNKCaswell31 min
Sep 27, 11:30 AM EDTTornado WarningRNKCaswell30 min
Sep 27, 2:08 PM EDTAreal Flood WarningRNKYadkin22 hr
Sep 27, 2:13 PM EDTTornado WarningRNKCaswell32 min
Sep 27, 3:28 PM EDTTornado WarningRNKRockingham32 min
Sep 27, 3:53 PM EDTAreal Flood WarningRNKSurry, Yadkin6 hr
Sep 27, 4:32 PM EDTTornado WarningRNKCaswell28 min
Sep 27, 4:59 PM EDTTornado WarningRNKCaswell46 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.